MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068403931
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation results: one flexiva 550 laser fiber was received for evaluation.Visual examination revealed that the exposed glass fiber tip measured approximately 3.5 mm.Additional examination under magnification revealed that the tip was unused.The investigator was unable to examine the fiber face within the sma connector because light was unable to travel to the fiber face to illuminate it; this indicated that the fiber was broken within connector.The condition of the returned device would cause insufficient energy transmission during ablation thereby confirming the event.The noted damages indicate difficulty was experienced during the procedure and are likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) confirmed that the device met all material, assembly, and product specifications.
 
Event or Problem Description
It was reported to boston scientific corporation on march 29, 2018 that a flexiva 550 laser fiber was used during a ureteroscopy with laser lithotripsy procedure in the ureter performed on (b)(6) 2018.Reportedly, the laser unit used was dornier 21 console.According to the complainant, during the procedure and inside the patient, it was noted that the laser fiber degrades quicker than normal use and a popping and clicking sound was heard from the laser unit.The procedure was completed with another flexiva 550 laser fiber.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that the laser fiber was broken within the connector.

Brand Name
FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key7523686
Report Number3005099803-2018-01512
Device Sequence Number11096141
Product Code GEX
UDI-Device Identifier08714729808213
UDI-Public08714729808213
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K100078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2020
Device Model NumberM0068403931
Device Catalogue Number840-393
Device Lot Number0000005141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2018
Initial Report FDA Received Date05/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1